Search This Blog

3 July 2007

Osteoporosis Drug Causes Jawbone Rot

People who take bisphosphonate drugs for osteoporosis or cancer are at risk of osteonecrosis of the jaws, which is permanent damage in which the jawbone rots away.

There are two varieties of the drugs, one taken intravenously by cancer patients, the other taken in lower-dose pill form by those with osteoporosis (Fosamax, Actonel and Boniva). The risk of jaw rot is said to be highest among those taking the drug intravaneously, though adverse affects can take three years to appear in oral users.

The drugs are problematic because they stay in the bone indefinitely and may upset the cell balance in how the jaws regenerate and remove unhealthy bone.

The problem is so severe that experts are now advising dentists to ask patients whether they are taking the drugs and to screen for this condition. Osteonecrosis is becoming so common that dentists are even referring to it as fossy jaw (after the drug Fosamax).

What can you do to prevent osteoporosis -- without exposing yourself to a potentially dangerous drug that can kill your jawbone? You guessed it: exercise regularly and eat a healthy diet.

Science Daily June 26, 2007

No comments: